Hail, Grant
- When
- August 27, 3:42 PM CST
- Where
- Grant County, Fennimore
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.980, -90.650
Scattered thunderstorms developed over portions of southwest Wisconsin during the afternoon of August 27th. One of these storms became strong enough to drop some dime sized hail in Fennimore (Grant County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms developed over portions of southwest Wisconsin during the afternoon of August 27th. One of these storms became strong enough to drop some dime sized hail in Fennimore (Grant County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 1:38 PM CST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 238 PM CDT Sun Aug 27 2017 .SHORT TERM...(This evening through Monday) Issued at 238 PM CDT Sun Aug 27 2017 27.19Z water vapor loop shows a well-defined short-wave rotating across the MN Arrowhead. This 500 hPa closed low will drift south and east over the next 24 to 48 hours, impacting the local weather. For the rest of this afternoon, watching scattered showers across northwest WI that should expand southward as they rotate counter-clockwise around the parent low. With upwards of 1000 J/kg of MUCAPE per SPC mesoanalysis and some clearing on visible satellite, could see some thunder through early evening. Severe weather is not expected given very weak shear and expect most convection to dissipate after sunset. Closed low moves across southern WI by 18Z Monday. Skies will be mostly cloudy through the day, but cool cyclonic flow aloft and maybe up to 500 J/kg of MUCAPE could result in scattered afternoon showers/thunderstorms for areas mainly along and east of the MS River. Again, shear is weak, so severe weather is not expected. Cool temperatures will persist with highs in the upper 60s to lower 70s. .LONG TERM...(Monday night through Sunday) Issued at 238 PM CDT Sun Aug 27 2017 Surface high pressure takes up residence across the forecast area on Tuesday as the aforementioned upper low finally moves east and across the southern Great Lakes/Ohio River Valley regions. Amount of cloud cover is still somewhat in question, but should start to see more prominent breaks for increased sunshine, especially by late afternoon/evening. Afternoon highs will be a bit warmer, topping out mainly in the mid 70s. A stronger and much broader wave aloft will move across the Hudson Bay area on Wednesday. Deeper lift associated with the wave remains well north of the Canadian border per 500 hPa potential vorticity advection progs, but there may be enough convergence along a weakening surface front for some showers and storms across the Upper Midwest. Scattered convective activity Wednesday afternoon mainly north of I-94 will drift southward across the forecast area through Wednesday night and into Thursday morning before dissipating. Slightly elevated instability/shear profiles do not match up well with frontal passage, so severe weather appears unlikely at this time. Temperatures Wednesday ahead of the front will rise into the upper 70s to near 80 degrees in favored warm spots. Thursday and Friday will be partly sunny and dry as high pressure builds back across the region. However, temperatures will be cooler in the post-frontal air mass with highs back into the mid 70s. Flow aloft becomes quasi-zonal by next weekend with ill- resolved short-waves moving across the area, resulting in increasing chances for additional showers and storms. Given model differences, POPs of 20-30 percent seem reasonable at this time. Temperatures should warm back to near seasonal normals with highs around 80 degrees. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1215 PM CDT Sun Aug 27 2017 Diurnal warming and a bit of drier low level air advecting in from the W and NW allowing cigs to rise into upper MVFR and VFR for the afternoon into early this evening. Diurnal warming also resulting in some instability this afternoon. This plus a vigorous shortwave and upper low dropping south across the Upper Midwest looking to produce sct SHRA/isolated TSRA across the area in roughly the 20z-01z period. Given sct/isolated coverage, only mentioned this as a VCSH in both tafs for now. As the mid level low passes and winds become more NW and N tonight, abundant lower level strato-cu looking to spread south across the taf sites for later tonight thru Mon morning. MVFR and some IFR cigs at the higher elevation sites expected by late tonight and much of Mon morning. However these clouds and gradient boundary layer NW winds in the 5-10kt range expected to keep any late night BR/FG at both KRST/KLSE to a minimum. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rogers LONG TERM...Rogers AVIATION.....RRS
Hazardous Weather Outlook National Weather Service La Crosse WI 248 PM CDT Sun Aug 27 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-282000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 248 PM CDT Sun Aug 27 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible through early evening. Severe weather is not expected with the primary threat being lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance for thunderstorms Monday afternoon mainly along and east of the Mississippi River. Additional thunderstorms are possible Wednesday afternoon north of Interstate 94. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rogers
Special Weather Statement National Weather Service La Crosse WI 435 PM CDT Sun Aug 27 2017 WIZ061-272345- Grant- Including the city of Platteville 435 PM CDT Sun Aug 27 2017 ...Funnel clouds possible over Grant County through 6 PM... Conditions are favorable for brief funnel clouds over Grant County. These funnel clouds normally do not touch the ground. As a result, they rarely do any damage and last only a few minutes. However, if you live in Grant County...remain on the alert and be prepared to move to a place of safety if a funnel should approach the ground. Atmospheric conditions over Grant County will continue to be favorable for the formation of short lived funnels through 6 PM. Also, any stronger thunderstorms may produce pea size hail. Wetenkamp
The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717523.